Advice please

Hi guys....was at nurse this morning for repeat bloods...first after starting levothyroxine...never took it this morning. Asked nurse what bloods they were instructed to take and she said full thyroid cholesterol and ferritin. I asked if FT3 would be checked and she said lab decides normally dependant on TSH and FT4 levels?! I have docs today she said doc could phone ahead and request FT3 but lab might refuse! I want the antibodies checked too for Hashis! Given I havent taken my thyroxine today and I actually want more bloodwork done.... VitB12 and vitD should I take thyroxine tonight instead? Wondered if taking it at night would be better but I also take statins at night would one affect the other? Sorry for garbled post I am at my wits end and never felt so totally crap in all my life!!! Xxx

18 Replies

  • Why has the doctor prescribed Statins. I assume your cholesterol is high?

  • Ask the nurse to request the doctor if you could have your blood tested for antibodies and B12 and Vit D as well with the bloods you've taken this morning. He may be able to phone. If not you will have to have another blood test.

    You can take levothyroxine at bedtime, having last eaten two hours before as food can interfere with the uptake. It is said that the uptake is better if taken at bedtime. I have asked you a question re statins and I will answer when you respond.

  • Thanks for your reply. I have been on statins for years and also had to pay privately for removal of cholesterol spots from my eyes. Last result was 8.3 I think. I will speak to doc today in hope that this one will listen given the fact she treated my mother who died of endocrine cancer and not send me out door wi antidepressants, statins, steroids for psoriasis, antibiotics for my numerous infections and ferrous sulphate for my low iron!! Xx

  • What came first - high cholesterol or hypothyroidism? Usually when we are on optimum thyroid medication our cholesterol will reduce without statins. Are you saying she has also prescribed as well as levo:

    antidepressants, statins, steroids for psoriasis, antibiotics for my numerous infections and iron.

    Has she checked B12, Vit D.

  • Cholesterol came first hun..years ago! Had psoriasis since age 14. Antidpressants on and off for years. Blood tested on n off for extreme tiredness etc but always told normal. Went to docs in november as skin went berserk and was so so tired and low moods sore aching muscles. Checked last thyroid test told me i was fine and offered me a new anti depressant iron tablets n steroid creams n more statins!! I was ragin and asked for more bloods which showed TSH 10.7 FT4 12.1 Cholesterol 8.3 and low ferritin. Since then ive been prescibed levo, still on statins, 3 different steroid creams for skin, 3 different anti biotic creams for nose infection and cringe....buttcrack infection. Penicillin for throat infection! My nose is still sore...psoriasis is out of control. I wake every morning with swollen hands n feet legs n ankles that wont bend. My teeth are agony from clenching and I feel lower than low! Sorry for huge moan

  • I think you are a victim of the 'modern' method of testing for hypothyroid problems.

    Before the blood tests doctors knew all of the clinical symptoms and what you describe above (except for psoriasis) are clinical symptoms. I think you were undiagnosed and these then developed individually and instead of an optimum of thyroid medication the symptoms have been treated instead. This is an excerpt from a Research Paper:

    The studies he critiques show that two studied types of replacement therapies were ineffective for many patients. Other studies, which Dr. Lowe cites, also show that patients using T4-replacement have an increased incidence of other diseases associated with hypothyroidism, and increased chronic use of drugs to control the symptoms of persisting hypothyroidism and those of other diseases.

    I think most of your problems could be caused by your doctor and there is a word in the dictionary that means 'doctor caused'.


    /iat·ro·gen·ic/ (i-ă?tro-jen?ik) resulting from the activity of physicians; said of any adverse condition in a patient resulting from treatment by a physician or surgeon.

    What you have to do is ask your GP for a Full Thyroid Function Test, i.e. TSH, T4, T3, Free T4, Free T3 (this is the most important), Vitamin B12, Vit D, iron, ferritin and folate. Get a print-out with the ranges and post on a new question for comments.

    We have to take charge, I am afraid, otherwise life is a round of hopelessness/doctors who are incapable and left to get on with it. We have to read and learn.

    We can turn things around but we need a decent doctor who will try to assist us.

    Kirsty, copy and paste your above response and put it in your Profile for members to look at if they want to ask you anything and you don't have to keep repeating. How to do this is click on the green bar on the left hand side and cursor down to profile. Click on this and it takes you into your profile page, Click on Edit and paste in your response.

  • Thanks hun. I am hoping I get somewhere today! Im on my phone at mo but should be able to copy and i copy into bio bit or symptoms....sorry brain fog is also major at mo lol....hand me a gun!!!! Xx

  • Just thought I'd add I have also at age 41 been told I have moderate to severe hearing loss...I now believe this could also have been caused by underactive thyroid is this correct?? X

  • Thought i'd at age 41 I have been told I have moderate to severe hearing loss which I now believe could also have been caused by years of under active I right?? X

  • This is an excerpt:-

    Thyroid Problems

    Hypothyroidism (underactive thyroid) is commonly linked with hearing loss. About half of people with low thyroid function have hearing losses. Moreover, about 3% of people with Meniere's syndrome have hypothyroidism; and in some, control of the thyroid disease eliminates the symptoms of Meniere's syndrome.

    Personally, it may be due to not being on an optimum of medication. Or maybe because we don't get prescribed NDT which has all the hormones we cannot produce and levo doesn't provide them.

  • Thank you...i will cert be mentioning to doc today! X

  • Dr McKendrick was at Thyroiduk's Conference in October and he doesn't beat about the bush about the Cholesterol Con and statins.

  • Well docs appt went well....NOT!! Said apart from last results thyroid always been normal as TSH was fine as was FT4. FT3 not really required. Has requested antibodies be checked for Hashis tho. Has agreed to up by 25mcg as of today while awating blood results from today. Walked out with prescriptions for 5 different items!! I burst into tears while there n forgot to ask fot b12 an vitd to be tested. Went to chemist for all my stuff she asked how I was n burst into tears again! I wanna crawl into a hole!!! Sorry for depressing post!!! X


    Here are some threads that have been discussed here before - about Statins.....

    If I were you I would have a GOOD read. If not mentioned within all those threads then do look at the website of Dr Malcom Kendrick who wrote - The Cholesterol Con....

  • I totally agree with everyone else about cholesterol and statins! The statins are probably adding to your feeling ill.

    You sound as if you have been hypo for a very, very long time - long before you were diagnosed. It takes a while for the levels in the blood tests to catch up with our symptoms, but the body feels the gradually lowering levels of thyroid hormone in the cells.

    Therefore, it is more than likely that you are deficient in most nutrients, and that is going to make you feel really bad. But don't start supplementing until you've been tested - or refused tests! Doctors can be so ignorant about these things.

    Just want you to know that there is hope, and getting your nutrional deficiencies sorted out, plus your increase in levo, will make you feel so much better.

    Take care.

    Hugs, Grey

  • Thank you for your reply. I have been convinced I have had it for years. Some times I was ok but know I have never had normal energy levels...think I resigned myself to fact I must just be permanently tired! Doc keeps goin on bout the july test being "normal" with TSH at 0.96 and FT4 of 12.1 so guess I may be able to use the 0.96 in my favour for gettin meds upped if my TSH doesnt go back to same as I did feel ok in July and was walking approx 20 miles a oct/nov I was falling asleep in a restaurant!! I should get results back thur fri for TSH FT4 thyroid antibodies ferritin and cholesterol. See what happens!! Xxx

  • I'll keep my fingers crossed for you! :)

  • Thanks hun xx

You may also like...